Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla for PEP for one year or more?
Jun 18, 2011

I have a friend who claims that his doctor put him on Atripla for PEP after exposure to HIV. He claims that after a month, the insurance company continued to pay for the pills, so he continued to take it. For a year or more before he quit. He claims that he did not have any follow up tests other than the 4 week test (which often returns a false positive according to the CDC: http://www.cdc.gov/mmwr/preview/mmwrhtml/rr5402a1.htm).

He claims that he had no side effects and that he is still negative, but I think that he is in denial. Can you provide any information to substantiate his claim, or does it sound fishy to you as well?

I want to approach him to discuss the issue, but I want to have all my ducks in a row before I do. Thanks in advance for your help.

Response from Dr. Frascino

Hi.

How could I provide any information to either substantiate or refute his claim? I'm an HIV specialist, not a lie detector machine.

A full course of PEP is 28 days. It seems unlikely any competent doctor would refill a PEP prescription for a year.

Post-PEP HIV-testing guidelines recommend follow-up HIV-antibody tests at four to six weeks, three months and six months from the date of exposure.

Does something sound fishy to me? Yep! Your buddy may be in denial, if he's virally charged. Alternatively he could be HIV negative and just have a really incompetent physician!

Dr. Bob



Previous
If I have HIV can I have a pet? Brazil
Next
Worried about latest encounter

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement